Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 105, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2015, 12:40 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2015, 12:40 PM MST (19:40 UTC)
- Expired
- Aug 23, 2015, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WGUS55 KVEF 231940
FFWVEF
AZC015-232245-
/O.NEW.KVEF.FF.W.0105.150823T1940Z-150823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1240 PM MST SUN AUG 23 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
* UNTIL 345 PM MST
* AT 1238 PM MST...GAUGE REPORTS INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER VALENTINE WITH RAIN TOTALS OF 0.67 INCH IN JUST 15
MINUTES. THE STORM IS NEARLY STATIONARY. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY AND WILL IMPACT ROUTE 66 BETWEEN MILE
MARKERS 77 AND 85.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALENTINE
ROUTE 66 BETWEEN MILE MARKERS 77 AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383
$$
STACHELSKI2 follow-up statements
308 WGUS75 KVEF 232027 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 127 PM MST SUN AUG 23 2015 AZC015-232245- /O.CON.KVEF.FF.W.0105.000000T0000Z-150823T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 127 PM MST SUN AUG 23 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR CENTRAL MOHAVE COUNTY... AT 125 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR VALENTINE HAS WEAKENED. AN AUTOMATED GAUGE IN THE AREA MEASURED 1.10 INCH OF RAIN IN THE LAST HOUR FROM THIS STORM. ALTHOUGH THE THREAT OF ADDITIONAL HEAVY RAIN HAS ENDED IN THIS AREA...RUNOFF FROM EARLIER ACTIVITY WILL STILL TAKE PLACE AND CAUSE FLASH FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... VALENTINE ROUTE 66 BETWEEN MILE MARKERS 77 AND 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383 $$ STACHELSKI
351 WGUS75 KVEF 232156 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 256 PM MST SUN AUG 23 2015 AZC015-232205- /O.CAN.KVEF.FF.W.0105.000000T0000Z-150823T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 256 PM MST SUN AUG 23 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED... THE HEAVY RAIN HAS LONG ENDED IN THE VALENTINE AREA...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3552 11355 3524 11355 3529 11383 3553 11383 $$ STACHELSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:47 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 8:47 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 847 AM PDT SUN AUG 23 2015 .SYNOPSIS...HAZY CONDITIONS WILL PERSIST THE NEXT SEVERAL DAYS ACROSS THE OWENS VALLEY AND PARTS OF ESMERALDA COUNTY WHERE SMOKE FROM CALIFORNIA WILDFIRES WILL DRIFT TOWARDS. OTHERWISE...SLIGHT CHANCES OF THUNDERSTORMS EXIST TODAY IN MOHAVE COUNTY AND AGAIN MONDAY BEFORE MOISTURE INCREASES ACROSS MUCH OF THE REGION BY TUESDAY AND WEDNESDAY. SLOW DRYING IS EXPECTED THURSDAY THROUGH THE WEEKEND. && .UPDATE...PW VALUES DECREASED SLIGHTLY OVER THE PAST 24 HOURS BUT THERE DOES REMAIN A SHALLOW POOL OF MOISTURE WITHIN THE LOWER COLORADO RIVER VALLEY, MOHAVE COUNTY EXTENDING NORTH INTO SOUTHWEST UTAH. 12Z LAS VEGAS SOUNDING STILL SHOWS A NOSE OF WARM AIR ALOFT WHICH WILL CONTINUE TO CAP CONVECTION. SHALLOW MOISTURE AND WEAK INSTABILITY WILL KEEP ISOLATED STORMS CONFINED TO THE HIGHER TERRAIN OF NORTHERN MOHAVE COUNTY. SHIFT IN WINDS ALOFT NOW TAKING MOST OF THE SMOKE FROM THE ROUGH FIRE NORTH-NORTHEAST TOWARD BISHOP AND CENTRAL NEVADA. BISHOP OBSERVATION HAS BEEN BETWEEN 5 AND 8 MILES THIS MORNING. THE VISIBILITY SHOULD APPROVE THROUGHOUT THE DAY, HOWEVER IT STILL WILL REMAIN HAZY. .PREV DISCUSSION...130 AM PDT SUN AUG 23 2015 .SHORT TERM...THROUGH TUESDAY NIGHT. SMOKE AND HAZE FROM WILDFIRES BURNING ACROSS THE SOUTHERN SIERRA WILL DRIFT NORTHEASTWARD AGAIN TODAY IMPACTING PARTS OF THE OWENS VALLEY AND BISHOP AREAS AS WELL AS PARTS OF ESMERALDA COUNTY. OTHERWISE...A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS AGAIN TODAY ACROSS MOHAVE COUNTY WHERE A FEW ISOLATED THUNDERSTORMS ARE ANTICIPATED MAINLY IN THE HIGHER TERRAIN. WEATHER GETS MORE INTERESTING BEGINNING MONDAY AND THEN ESPECIALLY TUESDAY. BY MONDAY...LEADING EDGE OF A DEEPER PLUME OF MONSOON MOISTURE WILL DRIFT WEST INTO THE SOUTHEASTERN BORDER OF OUR FORECAST AREA. THIS MOISTURE IS ASSOCIATED WITH A SMALL BUT WELL DEVELOPED INVERTED TROUGH THAT WILL ADVANCE INTO THE REGION ON TUESDAY. BY MONDAY AFTERNOON...INSTABILITY WILL BE INCREASING ACROSS THE SOUTHERN TWO-THIRDS OF MOHAVE COUNTY...THE LOWER COLORADO RIVER VALLEY...AND EXTREME EASTERN CALIFORNIA. SLIGHT CHANCES FOR THUNDERSTORMS LOOK GOOD FOR THIS AREA MONDAY AND A STRAY STORM OR TWO COULD EVEN DEVELOP AS FAR NORTH AS FAR SOUTHERN CLARK COUNTY BY LATE IN THE DAY. OVERNIGHT MONDAY...MOISTURE WILL CONTINUE TO STREAM INTO THE REGION AS THE WAVE APPROACHES FROM ARIZONA. WITH FAVORABLE DYNAMICS IN PLACE...AND INCREASINGLY MOIST MID LEVELS...CANNOT RULE OUT SOME NOCTURNAL CONVECTION MAINLY SOUTH OF INTERSTATE 15 DURING THE OVERNIGHT HOURS. BY TUESDAY MORNING...INVERTED TROUGH WILL LIFT INTO THE AREA BRINGING AN ABUNDANCE OF RICH MONSOONAL MOISTURE NORTHWARD WITH IT. I AM CONCERNED ABOUT THE POSSIBILITY WE COULD GET CLOUDED OVER MUCH OF THE DAY WHICH WOULD IN TURN LIMIT THE DEGREE OF INSTABILITY THAT CAN BE REALIZED AND PUT A DAMPER THUNDERSTORM COVERAGE. UNFORTUNATELY...THATS NOT SOMETHING FORECAST MODELS RESOLVE WELL IN ADVANCE OF THE EVENT. IN ANY CASE...PRECIPITABLE WATER VALUES RISE INTO THE 1.25-1.75 RANGE ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA BY TUESDAY AFTERNOON AND WITH A WELL DEFINED CIRCULATION CENTER LOCATED SOMEWHERE BETWEEN BAKER CALIFORNIA AND LAS VEGAS...IT WONT TAKE MUCH HEATING TO GET THINGS GOING. WITH THE DEGREE OF MOISTURE IN PLACE TUESDAY...FLASH FLOODING WILL BE A CONCERN. THE FORECAST WIND PROFILE DOES SUPPORT SOME DEGREE OF STORM MOTION AS SOUTHERLY WINDS OF 10-20KTS ARE PRESENT IN THE 500- 700MB LAYER...BUT TRAINING STORMS WILL CERTAINLY BE A CONCERN. WILL NEED TO CONSIDER THE NEED FOR A FLASH FLOOD WATCH IN THE FOLLOWING COUPLE SHIFTS. WITH THE ABUNDANCE OF CLOUDS AND MOISTURE LIKELY IN PLACE BY TUESDAY AFTERNOON...HIGH TEMPERATURES MAY STRUGGLE TO WARM INTO THE TRIPLE DIGITS OUTSIDE OF THE LOWEST ELEVATIONS OF THE COLORADO RIVER AND DEATH VALLEY. .LONG TERM...WEDNESDAY THROUGH SATURDAY. A VORT MAX WILL BE EXITING THE AREA TO THE NORTHEAST EARLY IN THE DAY WEDNESDAY BUT MODELS ARE KEEPING ABUNDANT MOISTURE OVER THE AREA AND SOME INSTABILITY ACROSS ROUGHLY THE EASTERN TWO THIRDS OF THE FORECAST AREA. I KEPT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST MAINLY EAST OF A TWENTY NINE PALMS TO TONOPAH LINE WITH HIGHER POPS IN THE HIGHER TERRAIN OF CLARK...LINCOLN AND MOHAVE COUNTIES. A DRIER SOUTHWEST FLOW STARTS TO DEVELOP BY THURSDAY BUT THERE STILL LOOKS TO BE ENOUGH LINGERING MOISTURE AND INSTABILITY TO KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN FOR AT LEAST EASTERN PORTIONS OF LINCOLN AND EASTERN MOHAVE COUNTIES. DRY AND STABLE CONDITIONS FINALLY PUSH ACROSS THE ENTIRE CWA FOR FRIDAY AND SATURDAY. MOISTURE WILL KEEP TEMPERATURES DOWN SOME ON WEDNESDAY BUT DRIER AIR WILL ALLOW TEMPERATURES TO WARM UP TO ABOVE NORMAL LEVELS THURSDAY THROUGH SATURDAY. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS EXPECTED TODAY FAVORING DIURNAL TRENDS WITH EASTERLY COMPONENTS EXPECTED MUCH OF THE DAY. A PUSH OF STRONGER SOUTH-SOUTHWEST WINDS SHOULD ARRIVE IN THE 23Z-01Z TIMEFRAME WHEN WINDS OF 9-12KTS WITH GUSTS TO 20KTS ARE POSSIBLE BEFORE WEAKENING AFTER 3Z. SKIES WILL BE MOSTLY CLEAR. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...FAIR WEATHER EXPECTED TODAY WITH LIGHT DIURNAL WIND PATTERNS EXPECTED AND GENERALLY SOUTHERLY WINDS IN THE AFTERNOON. AREAS OF SMOKE AND HAZE ARE LIKELY NEAR BISHOP AND THE OWENS VALLEY THANKS TO SMOKE FROM CALIFORNIA WILDFIRES. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH AND EAST OF KIGM THIS AFTERNOON. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...PIERCE SHORT TERM/AVIATION...OUTLER LONG TERM...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:53 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.